This site is intended for health professionals only

Anaphylaxis in primary care: how would you react?

Claire Hill
RGN
Practice Nurse
London

Anaphylaxis is a severe reaction to an allergen that involves the respiratory system or results in hypotension. This kind of systemic reaction can cause other symptoms, such as collapse, itching and swelling, particularly of the face and throat. The most common cause of anaphylactic shock is ingestion of foods, such as nuts or eggs, although insect stings, drugs, vaccines or latex can also cause it.(1)
An anaphylactic shock can be a frightening experience for the affected individual and those around them; it can also be fatal if not treated quickly and effectively. Anaphylactic reactions to food, drugs and other substances appear to be increasing in the UK.(2) It has been found that there was a near-twofold increase in hospital diagnoses of anaphylaxis between 1991 and 1995, although these statistics may be attributed to better data collection or more accurate diagnosis of the condition rather than a growing incidence.(3) It is estimated that 1 in 70 children now suffers from peanut allergy,(2) although the true prevalence of anaphylactic reactions to a variety of substances remains unclear.

Correct practice
Taking this probable increase in affected individuals into account, it is essential that all healthcare professionals are updated on the correct practice for the management of anaphylaxis. This is particularly significant for nurses working in primary care as they administer vaccines, which can be a potential allergen, and they also have a vital health education role when dealing with patients and their families.
Anaphylactic shock will occur as a result of a body releasing a large volume of histamine very quickly in response to contact with an allergen. This excessive histamine release will lead to vascular collapse and respiratory failure.(4) When someone begins to develop an anaphylactic reaction to an allergen, the first symptoms will often be swelling of the lip, tongue or eyes, accompanied by itching and the appearance of hives on the skin. It is essential for the nurse to recognise these symptoms and act quickly to ensure that the situation does not become life-threatening. At this stage it is also important that nurses take a brief history from the patient, if possible, or anyone accompanying them, to determine the allergen to which they have been exposed (see Box 1). Obviously this will not be necessary if the developing shock is a reaction to a drug or vaccine that has just been administered.(5)

[[NIP18_box1_19]]

The next stage of the anaphylactic reaction usually manifests itself in shortness of breath and possible collapse. The initial recommended management when these symptoms occur is to give intramuscular adrenaline (500mg). This dose can then be repeated at ­5-minute intervals if the patient's blood pressure, respiratory rate and pulse are not restored to normal limits. It is also important to give the patient oxygen, and when the patient's condition is under control, a doctor may decide to give a corticosteroid and/or an antihistamine intravenously.(6)
When assessing the patient initially, there is often confusion as to whether the patient is experiencing true anaphylaxis and whether the administration of adrenaline is appropriate. As time is of the essence in an emergency situation, it may be difficult to spend time making decisions about the patient's condition, so fast assessment of symptoms is essential. Following the management of  anaphylaxis in the practice, it is then advisable to call an ambulance so that the patient can be thoroughly assessed in an accident and emergency department.

Acute anaphylaxis
Acute anaphylaxis is indicated if there is laryngeal oedema, bronchospasm or hypotension. Swelling of the lips, eyes or tongue alone is not a sufficient prompt to administer adrenaline (see Table 1).(7) If the patient is known to experience anaphylaxis then they should have their own adrenaline syringe, and it will often save time to administer that rather than drawing up a dose.(8) Although there is concern regarding the incorrect administration of adrenaline, if the patient's allergic reaction is not true anaphylaxis, it is safer to administer intramuscular adrenaline in error, if the patient has suspected anaphylaxis, than not to give it, as shock can be fatal.(9) The most common symptoms of intramuscular adrenaline administered in error are headache and tachycardia, which should eventually pass.(10)

[[NIP18_table1_18]]

Treatment research
As the incidence of peanut allergy appears to be increasing, research is taking place to try to combat this problem. Research into allergy carried out at St Mary's Hospital in London has made the connection between severe asthma in children and food allergy, hypothesising that life-threatening attacks could be avoided by controlling the allergy. In the USA, the possibility that the asthma drug Xolair (Novartis) could also be useful in the treatment of peanut allergy has been explored. Animal trials have taken place using a vaccine developed from peanut proteins present in the E coli bacterium. It is hoped that this research will be extended to human trials to work towards a vaccine for peanut allergy. In Canada, tests have shown that charcoal can bind to the protein in peanuts, which causes allergy, and this may make them undetectable to the immune system. These findings may lead to the suggestion that activated charcoal, in liquid form, could be drunk, following the accidental ingestion of peanut by an allergy sufferer, in addition to the administration of adrenaline. It is also hoped that Chinese herbal medicine will help to stop anaphylaxis from peanuts, as this has worked during animal-based trials.(2)

Allergy education
Practice nurses are often the first line of contact for an individual with allergies, and they therefore need to be prepared to advise people about the management of these. One of the main health promotion activities that a nurse can perform in relation to allergies is counselling pregnant women on how to take measures to protect their unborn child from developing allergies in childhood. Allergies have genetic links and occur more frequently in people who have close relatives with allergic conditions. Therefore, it should be suggested to pregnant and lactating women that if they have a family history they should avoid peanuts in order to prevent their child becoming sensitive to them. Parents should also be advised that children under 3 years of age should avoid peanuts and products that contain them.(11)
If a patient has just been found to have an allergy to a particular substance, the nurse should ensure that they understand which foods or substances to avoid and how to recognise the signs and symptoms of an anaphylactic reaction. It is also essential to ensure that patients are aware of how to self-administer a prefilled adrenaline syringe and how to safely store them. If the allergy sufferer is a child then their parents should be encouraged to inform teachers and school nurses. All allergy sufferers should also wear a MedicAlert wristband.(9)
In a survey of 83 schools in the Severn NHS Trust area, it was found that just under a third of headteachers did not know any of the symptoms of anaphylactic shock. The study also found that only 1 in 10 of the schools was serving nut-free school dinners, and only just over half had medication available to treat anaphylaxis. Under half had staff trained to administer this medication.(12) This worrying lack of knowledge from teachers about the management of anaphylaxis reinforces the need for primary care nurses to take a multidisciplinary approach, liaising with school nurses and teachers, to ensure that adequate training and information are available to professionals who work with children and others who suffer from severe ­allergies.

Conclusion
Primary care nurses have a responsibility to keep up to date with procedures for the management of anaphylaxis in the community. This will enable them to deal with an emergency situation if it occurs and equip them to educate patients and other professionals. It is important for them to communicate with other health professionals such as school nurses and health visitors if a patient is known to have a severe allergy so that they receive adequate support and resources to deal with an acute situation themselves. Research into anaphylactic shock continues, and it is vital that nurses raise awareness of allergies and embrace new developments in their management.

[[nip18_box1_20]]

References

  1. Ewan P. Anaphylaxis. BMJ 1998;316:1442-5.
  2. Anaphylaxis Campaign. Available from: www.anaphylaxis.org.uk.
  3. Sheikh A, Alves B. Hospital ­admissions for acute ­anaphylaxis: a time trend study. BMJ 2000;320:1441.
  4. Walker S. Managing anaphylaxis in general practice. Practice Nursing 2002;13:254-7.
  5. O'Reilly M. Major trauma management.In: Jones G, et al, editors. Emergency ­nursing care: ­principles and practice. London: Greenwich Medical Media; 2003.
  6. Joint formulary committee. BNF 46. London: BMA/ RPSGB; 2003.
  7. Johnston SL, et al. Adrenaline given outside the context of life threatening ­allergic reactions. BMJ 2003;326:589­-90.
  8. Hughes G, Fitzharris P. Managing acute anaphylaxis. New guidelines emphasise ­importance of intramuscular adrenaline. BMJ 1999;319:1-2.
  9. Peate I, Gault C. Food allergy: The nurse's role in prevention. Practice Nursing 2004;15:19-22.
  10. Clarke S. Spot the signs of an acute anaphylactic reaction. Practice Nurse 2000;19:317-8.
  11. Department of Health. Health advice on peanut allergy.
    http://archive.food.gov.uk/dept_health/archive/cot/peanut.htm
  12. Watura JC. Nut Allergy in school children. Arch Dis Child 2002;86:240-4.